Oklahoma, 2004

Hail and Damaging Winds in Oklahoma, July 2 to 3, 2004

July 2 to 3, 2004 · NWS OUN · 17 events in 8 counties and zones

10 hail, 7 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 2, 2:41 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 2, 2:41 PM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CDT FRI JUL  2 2004

.DISCUSSION...
AREA IS CURRENTLY RAIN FREE AND THE MAIN UPPER LEVEL SUPPORT IN
EASTERN KANSAS IS DRIFTING EAST GIVING WAY TO DEVELOPING RIDGING TO
THE WEST. BELIEVE MAIN CHANCES OF RAIN TONIGHT WILL REMAIN TO THE
EAST.. BUT THERE IS THE RESIDUAL SURFACE OUTFLOW BOUNDARY WEST TO
EAST ACROSS SOUTHERN OKLAHOMA WITH DECENT CUMULUS ALONG IT. WILL
STILL HAVE A SHOT OF THUNDERSTORM DEVELOPMENT ALONG THIS AREA OR ANY
DEVELOPMENT OVER WEST TEXAS APPROACHING MY TEXAS ZONES THIS
EVENING.. SO SLIGHT CHANCE POPS ARE STILL NEEDED. MID LEVEL FLOW OF
35 TO 45 KNOTS AT 500 MB SEEN ON AREA PROFILERS AND MIXED LAYER CAPE
IS AROUND 2000 TO 3000 J/KG SO SEVERE WEATHER WILL BE POSSIBLE WITH
ANY STORMS THAT DEVELOP THIS AFTERNOON/EVENING. WILL MONITOR
SATELLITE TRENDS AND MAY INCREASE POPS ALONG THE BOUNDARY THIS
EVENING IF DEVELOPMENT CONTINUES TO INCREASE.

A BRIEF LULL IS EXPECTED IN OUR ALMOST DAILY RAIN SATURDAY AS UPPER
RIDGE STRENGTHENS AND LOW LEVEL TEMPERATURES WARM TO PRODUCE A CAP
OVER THE AREA.  BUT NEXT SHORTWAVE IS PROGGED TO MOVE INTO THE
CENTRAL PLAINS ON SUNDAY BRINGING THUNDERSTORM CHANCES AGAIN.
SURFACE FRONT WILL MOVE TOWARD THE OKLAHOMA-KANSAS STATE LINE SUNDAY.

NOT MUCH CHANGE TO THE EXTENDED. KEEP POPS IN THE EXTENDED THROUGH
WEDNESDAY AS ANOTHER SURFACE FRONT MOVES INTO THE AREA EARLY TO MID
WEEK.
&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  72  94  72  94 /  20   5  10  10
HOBART OK         72  97  72  97 /  20   5  10  10
WICHITA FALLS TX  73  99  74  99 /  20   5   5  10
GAGE OK           65  95  68  95 /  10   5   5  10
PONCA CITY OK     68  91  70  93 /  20   5  20  20
DURANT OK         73  93  74  94 /  20   5   5  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

26
Hazardous weather outlook, Jul 2, 2:52 PM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
352 PM CDT FRI JUL 2 2004

OKZ004>048-050>052-TXZ083>090-031200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING ACROSS PARTS OF CENTRAL AND SOUTHERN OKLAHOMA AND
ALL OF WESTERN NORTH TEXAS.

LOCATION...
THE RISK AREA IS GENERALLY SOUTH OF A LINE FROM STILLWATER... TO
WEATHERFORD... TO ERICK AND ALL OF WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME IS FROM 4 PM THROUGH 9 PM.

IMPACTS...
GOLFBALL SIZE HAIL AND WINDS TO 60 MPH WILL BE POSSIBLE WITH
THE STRONGER STORMS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON AND EVENING.

DISCUSSION...
A WEAK SURFACE BOUNDARY ACROSS CENTRAL AND SOUTHWEST OKLAHOMA AS
WELL AS OUTFLOW BOUNDARIES FROM THUNDERSTORMS THIS MORNING MAY
BECOME THE FOCUS FOR THUNDERSTORM DEVELOPMENT BY LATE AFTERNOON.
STRONG HEATING ACROSS WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA
ALONG WITH WEAK CONVERGENCE MAY BE SUFFICIENT FOR ISOLATED TO WIDELY
SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON. HIGH TO EXTREME
INSTABILITY WILL RESULT IN SOME OF THE STORMS PRODUCING LARGE HAIL
AND DAMAGING THUNDERSTORM WIND GUSTS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUL 3.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL ASSOCIATED WITH ANY STORM WILL ALSO BE CAPABLE
OF PRODUCING ISOLATED FLOODING AS RECENT RAINS HAVE LEFT THE GROUND
NEARLY SATURATED ACROSS MANY PARTS OF OKLAHOMA AND WESTERN NORTH
TEXAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF MORE THUNDERSTORMS FROM SATURDAY NIGHT
THROUGH MONDAY NIGHT...BUT NOT WIDESPREAD HEAVY RAIN LIKE WE HAVE
RECENTLY SEEN.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY... JULY 3.

MAXWELL

In the hours before

Special weather statement, Jul 2, 5:55 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CDT FRI JUL 2 2004

OKZ028>030-030010-
CLEVELAND OK-MCCLAIN OK-POTTAWATOMIE OK-
655 PM CDT FRI JUL 2 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...MCCLAIN AND
POTTAWATOMIE COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF ROSEDALE AT 655 PM
CDT...MOVING NORTHEAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN EXTREME SOUTHERN CLEVELAND...EASTERN MCCLAIN AND SOUTHERN
POTTAWATOMIE COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

...SPEG.

The radar

The Norman radar (KTLX), 53 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

10 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, McClain

When
July 2, 6:07 PM CST
Where
McClain County, 6 mi W of Byars
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.867, -97.150

Hail, Pottawatomie

When
July 2, 6:28 PM CST
Where
Pottawatomie County, Asher
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.983, -96.917

Hail, Pottawatomie

When
July 2, 6:30 PM CST
Where
Pottawatomie County, 2 mi N of Asher
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.017, -96.917

Hail, McClain

When
July 2, 6:30 PM CST
Where
McClain County, Byars
Measured
2.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.867, -97.050

Hail, Garvin

When
July 2, 6:50 PM CST
Where
Garvin County, 3 mi N of Stratford
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.850, -96.950

Hail, Garvin

When
July 2, 6:58 PM CST
Where
Garvin County, Stratford
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.800, -96.950

Hail, Harmon

When
July 3, 12:25 AM CST
Where
Harmon County, 9 mi N of Gould
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.800, -99.783

Hail, Kiowa

When
July 3, 12:30 AM CST
Where
Kiowa County, 3 mi W of Hobart
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.017, -99.150

Hail, Jackson

When
July 3, 12:30 AM CST
Where
Jackson County, 2 mi W of Altus
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.633, -99.367

Thunderstorm Wind, Harmon

When
July 3, 12:40 AM CST
Where
Harmon County, 2 mi E of Gould
Measured
61 kt (70 mph) estimated gust
Property damage
$100
Reported by
GENERAL PUBLIC
Coordinates
34.667, -99.750

Elm tree limbs 9 to 10 inches in diameter were snapped off.

Thunderstorm Wind, Comanche

When
July 3, 12:45 AM CST
Where
Comanche County, Lawton
Measured
57 kt (66 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
34.617, -98.400

Reported by KSWO Television Station.

Hail, Jackson

When
July 3, 12:45 AM CST
Where
Jackson County, 5 mi ESE of Duke
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.633, -99.500

Thunderstorm Wind, Tillman

When
July 3, 1:10 AM CST
Where
Tillman County, 4 mi S of Tipton
Measured
64 kt (74 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.450, -99.133

Wind was measured by the Oklahoma Mesonet.

Thunderstorm Wind, Jackson

When
July 3, 1:15 AM CST
Where
Jackson County, 5 mi ESE of Elmer
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.450, -99.267

Thunderstorm Wind, Tillman

When
July 3, 1:22 AM CST
Where
Tillman County, Frederick
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.383, -99.017

Wind was measured by KFDR ASOS.

Thunderstorm Wind, Tillman

When
July 3, 1:29 AM CST
Where
Tillman County, Frederick
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.383, -99.017

Wind was measured by KFDR ASOS.

Thunderstorm Wind, Tillman

When
July 3, 1:40 AM CST
Where
Tillman County, 3 mi W of Grandfield
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.233, -98.733

Wind was measured by the Oklahoma Mesonet.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413631, 5413686, 5413687, 5413688, 5413689, 5413690, 5413691, 5413692, 5413693, 5413694, 5413695, 5413696, 5413697, 5413698, 5413699, 5413745, 5413746.